A Letter to the Editor published online April 22, 2013 by the medical journal Leukemia, written by Ayalew Tefferi, MD, of the Mayo Clinic’s Division of Hematology, serves to present the various findings that had been discussed in the medical literature about the atherosclerosis side effect associated with Tasigna (nilotinib) no later than April 2013.
We selected this particular Letter to the Editor to review because it was during April 2013 that Novartis Pharmaceuticals Canada Inc. took these actions:
- Sent a so-called “Dear Doctor” letter in Canada (but not the US) warning about some serious side effects associated with Tasigna; and,
- Issued a Tasigna drug label change in Canada (but not the US) with new information concerning those Tasigna side effects.
In his Letter, called “Nilotinib treatment-associated accelerated atherosclerosis: when is the risk justified?”, Dr. Tefferi primarily commented on an earlier article which had been published online by Leukemia in March 2013.
That earlier article, by TD Kim and several others, was titled “Peripheral artery occlusive disease in chronic phase chronic myeloid leukemia patients treated with nilotinib or Imatinib.” In summary, it reported the prevalence of PAOD in tyrosine kinase inhibitor (TKI)-treated patients with chronic myeloid leukemia (CML).
Dr. Tefferi started his Letter by setting the stage, so to speak, in this manner:
Atherosclerosis is the leading cause of death and morbidity in developed countries and is the culprit behind coronary artery disease (CAD), cerebral vascular disease (CVD) and peripheral artery occlusive disease (PAOD). Atherosclerosis leads to segmental narrowing and occlusion of arteries….
Later, Dr. Tefferi makes this relatively strong statement, which probably gave rise to the caption attributed to this April 2013 Leukemia Letter to the Editor by Tefferi:
Taken together, the above observations strongly implicate [Tasigna (nilotinib)] therapy as being proatherogenic. Regardless of what the underlying mechanisms for this might be, the question is whether or not it is necessary or appropriate to subject newly diagnosed patients with CP-CML to this risk [of atherosclerosis associated with Tasigna (nilotinib)], considering the remarkable efficacy and safety of imatinib therapy.
In closing this article, I will point out that in the US there still has not been any “Dear Doctor” letter sent nor any Tasigna drug label change made by Novartis Pharmaceuticals Corporation regarding atherosclerosis, despite the actions taken by its Canadian counterpart during April 2013.[View article at original source]